FDA/CDC

Fluoroquinolones can cause fatal hypoglycemia, FDA warns


 

Fluoroquinolones have caused at least 67 cases of life-threatening hypoglycemic coma, including 13 deaths and 9 permanent and disabling injuries, according to an internal safety review by the Food and Drug Administration. Most cases (44) were associated with levofloxacin.

FDA icon

The review also found new neuropsychiatric side effects associated with fluoroquinolones, including disturbances in attention, memory impairment, and delirium.

Considering these findings, the agency will strengthen warning labels on all fluoroquinolones, which already warn that the antibiotics may cause hypoglycemia and mental health issues, especially in older people, the FDA said in a press statement.

“Health care professionals should be aware of the potential risk of hypoglycemia, sometimes resulting in coma, occurring more frequently in the elderly and those with diabetes taking an oral hypoglycemic medicine or insulin,” the statement said. “Alert patients of the symptoms of hypoglycemia and carefully monitor blood glucose levels in these patients and discuss with them how to treat themselves if they have symptoms of hypoglycemia. Inform patients about the risk of psychiatric adverse reactions that can occur after just one dose. Stop fluoroquinolone treatment immediately if a patient reports any central nervous system side effects, including psychiatric adverse reactions, or blood glucose disturbances and switch to a non–fluoroquinolone antibiotic if possible. Stop fluoroquinolone treatment immediately if a patient reports serious side effects involving the tendons, muscles, joints, or nerves, and switch to a non–fluoroquinolone antibiotic to complete the patient’s treatment course.”

The statement also warned not to prescribe fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections because the risks outweigh the benefits in these patients.

The FDA conducted the postmarketing review on all five of the fluoroquinolones (ciprofloxacin, gemifloxacin, levofloxacin, moxifloxacin, and ofloxacin). The newest fluoroquinolone, delafloxacin, approved a year ago, was not included in the class review. However, the agency expects that similar adverse events will be associated with delafloxacin and labeling on that drug will include the new warnings.

The agency reviewed cases in the FDA Adverse Event Reporting System, and in published medical literature, during 1987-2017. Most of the incidents (56) were in the system; 11 additional cases were published. Levofloxacin caused most of the incidents (44), followed by ciprofloxacin (12), moxifloxacin (9), and ofloxacin (2). Four of the fluoroquinolones have a labeled drug interaction with sulfonylurea agents, which can cause hypoglycemia.

Some of those who died were getting the antibiotics for complicated infections, including urinary tract and upper respiratory tract infections, and postoperative antibiotic prophylaxis. Others had renal insufficiency – a risk factor for hypoglycemia.

Of the 54 patients who survived, 9 never fully recovered and had permanent disabilities. Four patients remained in a coma for at least 1 month, despite blood sugar normalization. Five experienced some type of neurologic injury.

The new label changes will also fortify the existing warning about mental health side effects, after the review found new reactions that are not listed in the current warning, including the new reports of disturbance in attention, memory impairment, and delirium.

The FDA statement did not include the number of cases found or the associated drugs. Again, the safety review was based on reports in the FAERS database and published medical literature.

“We found that psychiatric adverse reactions were not consistent in the drug labels. The labels of fluoroquinolones currently include many psychiatric adverse reactions in the Warnings and Precautions section, for example, hallucination, psychoses, confusion, depression, anxiety, and paranoia. In an effort to harmonize the psychiatric adverse reactions described in the drug labels across the class of fluoroquinolones, we are requiring that all fluoroquinolones include six psychiatric adverse reactions (disturbance in attention, memory impairment, delirium, nervousness, agitation, and disorientation) in the Central Nervous System Effects of the Warnings and Precautions section of the labels. Disturbance in attention, memory impairment, and delirium are new adverse reactions to be added to the labels of the entire class of fluoroquinolones. Nervousness, agitation, and disorientation had been previously listed in the fluoroquinolone drug labels and will now be added to the Warnings and Precautions section of each drug label to harmonize labels across the fluoroquinolone drug class. The new label changes will make the psychiatric adverse reactions more prominent and more consistent.”

The FDA has previously warned about other adverse events associated with fluoroquinolones in May 2016, restricting use for certain uncomplicated infections; July 2016, for disabling side effects; August 2013, for peripheral neuropathy, and July 2008, for tendinitis and tendon rupture.

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge